An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease. The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
Disclaimer: Every effort has been made to ensure that this monograph was accurate and up-to-date at the time of writing, however it cannot cover every eventuality and the information providers cannot be held responsible for any adverse outcomes of the measures recommended. The final decision regarding which treatment is used for an individual patient remains the clinical responsibility of the prescriber. This material may be freely reproduced for education and not for profit purposes within the UK National Health Service, however no linking to this website or reproduction by or for commercial organisations is permitted without the express written permission of this service. This document is regularly reviewed and updated. Only use UKTIS monographs downloaded directly from or to ensure you are using the most up-to-date version.